Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Having pain in left side of throat. Have dry cough and lot of mucus. Throat is dry. What could the problem be?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
Hi I am having pain in my left side of throat since 5 to 6 days. I feel this pain only when I swallow something or drink water. Also have dry cough and lot of mucus especially in the mornings. When I wake up in the morning my throat will by dry and lot of mucus comes out once I drink water or brush. What might be the issue? please help. Please see the current medications also while replying. Please please help Thanks doctor.
Posted Wed, 13 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later
Brief Answer:
PND, lymphoid hypertrophy, add medication

Detailed Answer:

Thank you for your query.

1. A Post Nasal Drip (PND) of mucus worse in the mornings suggests a chronic nasal allergy or sinusitis as the source of this mucus.

2. This mucus irritates and infects the throat, tonsils and other lymphoid tissue in the throat. This leads to chronic pharyngitis, laryngitis and cough.

3. Your throat may be dry due to this PND, mouth breathing , snoring or associated acid reflux.

4. Since the mucus loosens and flows only after drinking fluids or brushing, it is likely to be thick and sticky. A mucolytic such a bromhexine or ambroxol along with regular steam inhalation would help. Decongestants and anti-histamines may may cause further dryness, but a trial must be taken.

5. Request your doctor to add a gut motility enhancer such as domperidone or levosulpiride for a few days. Take your morning Pantoprazole dose early in the morning, half an hour before breakfast. Start a bland diet, do not over eat and avoid eating 2-4 hours before lying down. Raise the head end of your bed by 4-5 inches. Use a medicated gargle. A dry cough mixture may help.

6. If this fails, get a Videolaryngosocpy done. Request your doctor to add a steroid nasal spray. Sometimes these are fungus related issues and hence antibiotics may not help.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor